Winter Storm, Fond du Lac
- When
- December 1, 12:00 AM CST to 4:00 AM CST
- Where
- Fond du Lac forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
The first winter storm of the 2008-09 winter season over south-central and southeast Wisconsin started during the afternoon hours of November 30th, but continued to 0400 CST in the pre-dawn hours of December 1st. Snow accumulations of 3 to 10 inches were accompanied by northeast winds gusting to 25 to 30 mph, which led to some blowing and drifting of the snow in open and exposed areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The first winter storm of the 2008-09 winter season over south-central and southeast Wisconsin started during the afternoon hours of November 30th, but continued to 0400 CST in the pre-dawn hours of December 1st. Snow accumulations of 3 to 10 inches were accompanied by northeast winds gusting to 25 to 30 mph, which led to some blowing and drifting of the snow in open and exposed areas. Visibilities at the height of the storm were reduced to 3/8 to 5/8 mile. The greatest accumulations of 6 to 10 inches occurred in a 20-mile wide band extending from Clinton in southeast Rock County northeast to Delafield (Waukesha Co.) to West Bend (Washington Co.) to extreme north-central Sheboygan County. The northern extent of this band actually ended in central Manitowoc County. Maximum accumulations included 10 at Ada (5NW Howards Grove) and Random Lake in Sheboygan County; an estimated 9 to 10 in extreme northwest Ozaukee County; 9.4 at the NWS Forecast Office southeast of Sullivan (Jefferson Co.); 9.3 at Germantown (Washington Co.), 9.1 at West Bend (Washington Co.); 8 at 3SE Palmyra (Jefferson Co.), 7 at Delavan (Walworth Co.) and Eagle (Waukesha Co.); an estimated 6 to 7 in extreme northwest Milwaukee County and southeast Rock County; almost 6 in the extreme southeast corners of Fond du Lac County and Dodge County; 5 to 6 in extreme northwest Racine County; 4 in extreme northwest Kenosha County; 3.7 at Brodhead (Green Co.); and 3 in south-central Dane County. Numerous vehicle accidents were reported in all counties due to icy, slippery, and snow covered roads. Several delayed or cancelled airline flights at Milwaukee Mitchell Field were reported, where 3.3 were measured. The morning commute was slowed down based on Department of Transportation reports. Between 0600 CST and 0900 CST on December 1st, about 19,000 utility customers lost electrical power in parts of Milwaukee, Washington, Ozaukee, and Racine Counties due to tree branches impacting ice-covered power-lines. An indirect fatality was reported in Milwaukee County on December 1st when a 64-year-old man died while snow-blowing (he may have had a heart attack). In Sheboygan County on December 1st, vehicle accidents resulted in 5 people being indirectly injured, and in Green County 2 indirect injuries were reported. The indirect fatality and injuries were entered into the December, 2008, StormData issuance since they occurred in December. Synoptically, low pressure moved northeast through Missouri to Illinois to southern Michigan. Based on WSR-88D Doppler radar, some lake-enhancement (Lake Michigan) aided in snow accumulations thanks to northeast winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 30, 10:20 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1020 PM CST SUN NOV 30 2008
.DISCUSSION...
CONTINUED WINTER WEATHER ADVISORY IN WESTERN COUNTY WARNING AREA AND
DOWNGRADED DANE AND GREEN COUNTY FOR LIGHTER SNOW AMOUNTS. ENHANCED
SNOW ASSOCIATED WITH LAKE EFFECT BAND FILLING IN AND SHIFTING SOUTH
INTO MORE OF SOUTHEAST COUNTIES. REPORT OF 7 INCHES AT RANDOM LAKE
DUE TO ENHANCED SNOW BAND. MIX OF RAIN AND SNOW IN MILWAUKEE SHOULD
CHANGE OVER RAPIDLY TO ALL SNOW AS LOW LEVEL WINDS BACK SLIGHTLY
WITH RAPID ACCUMULATIONS THROUGH 09Z. LEFT MKE COUNTY IN WARNING AS
NORTHWEST CORNER SHOULD CLIMB TO AROUND 6 INCHES...BUT DROPPED
RACINE AND KENOSHA TO ADVISORY DUE TO LIGHER AMOUNTS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR WIZ051-052-
058>060-064-065-069-070.
WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR
WIZ046-047-056-057-062-063-067-068.
LM...GALE WARNING UNTIL 12 PM CST MONDAY FOR LMZ643>646.
&&
MBKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 443 PM CST SUN NOV 30 2008 WIZ046-047-051-052-056>060-062>072-012245- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 443 PM CST SUN NOV 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SNOW WILL CONTINUE ACROSS THE AREA TONIGHT. TOTAL SNOW ACCUMULATIONS OF 3 TO 7 INCHES IS EXPECTED. IN ADDITION...BLUSTERY NORTH TO NORTHEAST WINDS OF 15 TO 30 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES REMAIN IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY LINGERING SNOWFALL COMBINED WITH BLOWING SNOW WILL CONTINUE TO CAUSE TRAVEL PROBLEMS ACROSS THE AREA MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS DURING AND AFTER THE EVENT ARE APPRECIATED. LMZ643>646-012245- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 443 PM CST SUN NOV 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NORTH TO NORTHEAST GALES TO 35 KNOTS ARE EXPECTED CAUSING WAVES TO BUILD TO 10 TO 14 FEET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY NORTHEAST GALES TO 35 KNOTS WITH HIGH WAVES WILL CONTINUE THROUGH MONDAY MORNING...THEN GRADUALLY SUBSIDE. SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY BE MET TUESDAY AFTERNOON THROUGH MID MORNING ON WEDNESDAY FOR INCREASING SOUTHERLY WINDS. MBK WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1004 PM CST SUN NOV 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM SNOW WATERFORD 42.76N 88.22W
11/30/2008 M2.8 INCH RACINE WI TRAINED SPOTTER
&&
MBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1006 PM CST SUN NOV 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HEAVY SNOW NWS SULLIVAN/MILWAUKEE 42.97N 88.55W
11/30/2008 M6.5 INCH JEFFERSON WI OFFICIAL NWS OBS
&&
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1046 PM CST SUN NOV 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HEAVY SNOW WEST BEND 43.42N 88.18W
11/30/2008 M8.0 INCH WASHINGTON WI PUBLIC
MEASURED SLIGHTLY NORTH OF THE CITY OF WEST BEND IN THE
TOWN OF BARTON.
&&
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 PM CST SUN NOV 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM SNOW 2 SW OCONOMOWOC 43.09N 88.53W
11/30/2008 M5.5 INCH WAUKESHA WI NWS EMPLOYEE
&&
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1124 PM CST SUN NOV 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM SNOW MADISON 43.08N 89.38W
11/30/2008 M1.8 INCH DANE WI BROADCAST MEDIA
MEASURED AT WISC-TV STUDIOS.
&&
MBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1159 PM CST SUN NOV 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HEAVY SNOW NWS SULLIVAN/MILWAUKEE 42.97N 88.55W
11/30/2008 M8.1 INCH JEFFERSON WI OFFICIAL NWS OBS
8.1 INCHES OF SNOW THUS FAR WITH 0.72 INCHES LIQUID
EQUIVALENT.
&&
BORGHOFFThe national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147929, 147930, 147931, 147932, 147934, 148501.